Medical Questions > Womens Health > Birth Control Forum

Birth Control and hypoglycemia

Could there be a connection between my sypmptoms and my birth control pill? I've realized that my symptoms became much worse about 9 months ago, and I started the pill about 10 months ago. I know there are warnings about taking the pill if your diabetic, but of course the doctor who prescribed the pill didn't know anything about hypoglycemia, and I don't have insurance so I can't go to anybody else. Also, the last week of the pills are called "sugar pills" so should I really be taking those?
Did you find this post helpful?
First Helper aroe
|

User Profile
replied September 11th, 2008
Doctor
What kind of symptoms do you have?

How do you know that you are hypoglycemic?
|
Did you find this post helpful?

replied September 11th, 2008
Supporter
I took the pill for many years and didn't have a problem (that I noticed).

Have you been diagnosed? If so the doctor that spoke to you then might be good to speak to about this too.
|
Did you find this post helpful?

replied September 11th, 2008
I was diagnosed when I was like 12, and I lived in another state so I can't talk to that same doctor. In regards to the doctors question, my symptoms occur if I dont eat every 2-2.5 hours and include pretty much the usual symptoms everyone reports. I have the physical symptoms like stomach pains, headaches, mental fog, shakiness in my hands, and heart palpitations. My mental symptoms are best explained as just crazy/sad. I feel like a different person sometimes, I just start crying and get angry and feel like no one cares about me, and I'm all alone and my life is a waste. I get mad and think thinkgs like "why do I have to have this? Why cant I just eat like a normal person and be happy" its really frustrating when these episodes happen. Its like when I'm having an attack I know I need to eat, but I just cant. The best way to explain it is like there are 2 people inside my head, one knows that I should just eat something to feel better, but the other one just won't do it. I know I sounds nuts but thats the only way I can come up with to explain it.
|
Did you find this post helpful?

User Profile
replied September 12th, 2008
Doctor
Symptoms like stomach pains, headaches, mental fog, shakiness in my hands, and heart palpitations are more likely to be result of hypoglycemia than side effects of the birth control pills. If your blood glucose level is low when these symptoms occur that is a reliable proof that the hypoglycemia caused them.

The mental symptoms like sadness, crying, getting angry, thoughts of loneliness and not-usefulness could be related to presence of depression. Depression could be a side effect of the birth control pills. Depression can be also related to your disappointment that you suffer from a chronic condition - hypoglycemia that ruins your life. Hypoglycemia by itself can't cause depression directly.
|
Did you find this post helpful?

replied September 17th, 2008
I have hypoglycemia and definitely know how it effects my mood. I have to eat (even just something small) every 3-4 hours or so, more often when I'm working out hard. I've been so dizzy waking up in the morning that I've almost passed out and have a hard time walking to the kitchen - almost like being drunk but far less pleasant. I might not realize it right away, but when my blood sugar gets low, I get moody, sometimes very much so if I start to get dizzy/tired and can't get to some kind of sugar/food right away.

My dad is hypoglycemic and we have similar symptoms like shaky hands, mental fog, tiredness, etc., but a bit less of the moody stuff generally than me. I knew the doctor was going to immediately jump to depression, which does seem to sound legitimate if your symptoms are that extreme, but for me and probably many others with this; just eating something small helps when you feel it coming on. I know I've gotten really snippy unjustly with people before when my blood sugar was low, so I keep 6oz V8 cans, 6oz pineapple juice (kicks in quickly), and Odwalla bars, etc., in my car so that I can just run and grab one to hold me over til I can eat enough. I know what it's like because I'm overall a pretty positive, happy person, and it takes a lot for me to be in a bad mood. Having really low blood sugar has been enough for me to get moody over nothing. Luckily I manage it better now and am self-aware enough to catch it most of the time before I get rude and control it til I can find something to bring my sugar back up to normal.

Hope this helps. Good luck.
|
Did you find this post helpful?

replied September 17th, 2008
Supporter
Hi MissKR,

On a side note, if your hypoglycemia is reactive then eliminating sugar from your diet will help stabilise your blood sugar and prevent low blood sugar occurring. Eating sugar when your blood sugar is low seems the logical thing to do, but it keeps you in the vicious cycle.

If your hypoglycemia is fasting then obviously the above doesn't apply.

Check out the hypoglycemia forum Smile


I think the OP was enquiring about any sugar in the birth control pills that can cause a hypoglycemic reaction. As I said I didn't have a problem with them myself. The sugar content (if any) is so low that it shouldn't cause a reaction.
|
Did you find this post helpful?

replied April 14th, 2013
Hi there,

I had exactly the same experience you describe. I was on the pill for 10 years and low blood sugar ruled my life-I had to constantly make sure I had access to food because if I went without for a few hours I turned into a horrid person, became shakey, foggy headed and if I left it, started to feel sick and dizzy. I came off the pill around 8 months ago and these symptoms completely disappeared. I asked a doctor about it years ago and he never made the connection with the pill and told me I just had to live with it since it was not diabetes. I just had a look on google scholar and there are journal articles linking glucose and insulin effects to contraceptive oral medication. Its not in your mind, the research is there. Many doctors however are often ill informed about the side of the pill. Might be worth looking into other methods of contraception to see if it has an effect on your blood sugar.
|
Did you find this post helpful?
Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...